5-Azacytidine can produce proximal tubular dysfunction with acidosis, hypokalemia, and hypophosphatemia.
2. Diaziquone (AZQ)
AZQ given in high doses commonly leads to proteinuria and renal tubular dysfunction.
Carmustine (BCNU)/ Lomustine (CCNU) BCNU/CCNU, along with other nitrosoureas, can cause a progressive chronic nephropathy. The renal tubular disease frequently occurs after the completion of chemotherapy and can be irreversible.
Busulfan and melphalan have been associated with hemorrhagic cystitis and can increase the risk of hemorrhagic cystitis in patients who receive cyclophosphamide.
a. The nephrotoxic potential of carboplatin appears to be
less than that of cisplatin.
b. Hyponatremia secondary to increased urinary loss can occur but is reported rarely.
c. Renal tubular damage has followed treatment with carboplatin.
d. Carboplatin has not resulted in proteinuria.
Proximal and distal renal tubular damage, hemolytic uremic syndrome, and decreased GFR (acute and chronic) have been associated with cisplatin.
a. Hypomagnesemia, hyponatremia, and hypocalcemia due to renal tubular damage have been documented.
b. Renal tubular damage is exacerbated by coincident hyperuricemia, hypoalbuminemia, amphotericin B, iodinated intravenous contrast dyes, abdominal radiation, and, perhaps, aminoglycoside therapy
c. Cisplatin can increase nephrotoxicity related to ifosfamide or methotrexate.
d. The extent of GFR or renal tubular damage recovery after the completion of cisplatin is uncertain. In some patients, deterioration of renal function continues after the completion of treatment.
a. Hemorrhagic cystitis (microscopic to gross, life-threatening) is frequently associated with cyclophos-phamide therapy.
i. The cystitis is accompanied by irritative voiding complaints. It can be diminished or prevented with vigorous hydration.
ii. Radiation to the bladder can increase the risk of hemorrhagic cystitis. Vesicoureteral reflux and hydronephrosis have also been reported.
iii. Symptoms frequently recur, with and without further exposure to cyclophosphamide or related compounds, radiation, or other radiomimetic therapy. The risk of recurrence is higher and the symptoms more severe with additional bladder-toxic treatments.
b. Transient dilutional hyponatremia and oliguria can occur 8-12 hours after moderate- to high-dose cyclophosphamide treatment.
a. Ifosfamide has been associated with proximal renal tubular dysfunction (impaired reabsorption of glucose, amino acids, sodium, and inorganic phosphate).
b. Nephrotoxic effects on the proximal tubule appear to be more severe in younger children, particularly increased urinary excretion of phosphate and glucose.
c. Distal renal tubular dysfunction is less common, and glomerular toxicity has not been reported without associated severe tubular dysfunction.
d. Fanconi syndrome (glucosuria, aminoaciduria, low fractional excretion of phosphate, and elevated fractional excretion of sodium bicarbonate) secondary to ifosfamide therapy has been reported. High urinary excretion of sodium in the presence of impaired concentrating ability can lead to significant dehydration.
e. Although the acute effects of each treatment are generally partially to completely reversible between courses of treatment, there is evidence that the capacity to
recover from acute tubular damage is increasingly impaired after each course of therapy. Tubular damage, once established, may persist long term. Progression of renal toxicity can continue after the completion of treatment.
f. The incidence of ifosfamide-related nephrotoxicity increases with increasing cumulative doses.
g. The nephrotoxicity of ifosfamide and cisplatin may be additive. Ifosfamide nephrotoxicity is increased after abdominal irradiation or nephrectomy.
h. The onset of laboratory and clinical nephrotoxicity may occur during or years after the completion of treatment.
i. Hematuria resulting from bladder wall damage is common without the use of the uroprotective agent Mesna.
i. The use of Mesna gives a false-positive result for ketones on urine dipstick measurements.
ii. Mesna does not prevent nephrotoxicity.
j. Rarely, renal toxicity has led to a syndrome resembling that of inappropriate antidiuretic hormone, clinical nephrogenic diabetes insipidus, hypophosphatemic rickets, or renal tubular acidosis.
k. One study found decreased bone mineral density in 20% of children receiving ifosfamide. 9. Methotrexate
a. Precipitation of methotrexate in renal tubules or collecting ducts, direct biochemical damage of renal tubules, or a pharmacologic effect on proliferating cells resulting in renal failure can occur with high-dose methotrexate, especially in patients with acidic urine.
b. In general, renal failure secondary to methotrexate resolves within 14-21 days. Proteinuria and enzymuria frequently have resulted from treatment with methotrexate. These laboratory changes are usually clinically insignificant.
c. Systemic complications of methotrexate are increased in the presence of a decreased GFR. Patients with ileal conduits are at increased risk of methotrexate-induced renal complications. Patients receiving both methotrexate and cisplatin are at increased risk of nephrotoxicity.
a. Aminoglycosides can induce renal tubular dysfunction, decreased GFR, proteinuria, and urinary renal casts.
b. Most patients with aminoglycoside nephrotoxicity develop nonoliguric azotemia.
c. An occasional patient develops Fanconi renal syndrome or electrolyte wasting of calcium, magnesium, and potassium.
d. Aminoglycosides may potentiate the renal damage of other nephrotoxic treatments.
e. Usually, the renal effects of aminoglycosides reverse after the discontinuation of the drug. There is a range in the degree of renal toxicity caused by aminoglycosides.
f. Gentamicin is associated with the greatest renal toxicity.
11. Amphotericin B
a. Nephrotoxicity occurs to some degree in 80% of patients receiving amphotericin B.
b. Amphotericin B decreases GFR through toxic effects on the renal vasculature.
c. Decreases in GFR and renal plasma flow occur almost universally.
d. These changes may be mediated by sodium status and intrarenal glomerulotubular feedback. Adequate hydration and sodium loading can decrease nephrotoxicity.
e. Damage to proximal and distal renal tubules by amphotericin B frequently results in excess loss of potassium, magnesium, and protein.
f. Renal tubular acidosis without systemic acidosis can develop.
g. Patients receiving amphotericin B are predisposed to nephrocalcinosis.
h. Alkalinization of the urine can decrease the risk of nephrocalcinosis and permanent renal damage.
i. Hyposthenuria can precede azotemia
j. Nephrotoxicity is increased in the presence of baseline renal dysfunction, hypovolemia, and the use of diuretics and concomitant nephrotoxic medications.
k. The nephrotoxic effects of amphotericin B usually resolve over several months after the drug is discontinued.
Symptoms associated with hypocalcemia include vomiting, muscle weakness, irritability, tetany, ECG changes (prolonged QT interval), and seizures. Long-term consequences include ricketic changes.
Symptoms associated with hypokalemia include fatigue, neuromuscular disturbances (weakness, hyporeflexia, paresthesia, cramps, restless legs, rhabdomyolysis, paralysis), gastrointestinal disorders (constipation and ileus), cardiovascular abnormalities (orthostatic hypotension, worsening of hypertension, and arrhythmias), ECG changes (T wave flattening, prominent U waves, and ST segment depression), and renal abnormalities (metabolic alkalosis, polyuria, polydipsia, and glucose intolerance).
Symptoms related to hypomagnesemia include lethargy, confusion, tremor, fasciculations, ataxia, nystagmus, tetany, seizures, and ECG changes (prolonged PR and QT intervals, and arrhythmias). Hypomagnesemia can cause hypokalemia or hypocalcemia.
Symptoms may occur if hyponatremia develops rapidly. These signs/symptoms can include lethargy, muscle cramps, anorexia, nausea and vomiting, agitation, disorientation, hypothermia, and seizures. The manifestations of hyponatremia depend on whether the hyponatremia results from water overload or sodium deficiency.
a. Etiology of hypophosphatemia can be related to:
i. Inadequate input (i.e., starvation, continuous vomiting, or impaired absorption)
ii. Excessive losses (tubular reabsorptive defect, acidosis, massive diuresis, glycosuria, ketonuria, and catabolic states).
iii. Acute volume expansion (syndrome of inappropriate antidiuretic hormone).
iv. Redistribution (respiratory alkalosis, metabolic alkalosis, carbohydrate load, corticosteroids, and insulin). Hypophosphatemia can be exaggerated by hypomagnesemia.
b. Symptoms associated with hypophosphatemia result from decreased availability of phosphate for synthesis of adenosine triphosphate and 2,3-diphosphoglycerol. Superimposition of an acute shortage of inorganic phosphate on cells with disturbed energy metabolism may result in clinical symptoms. Hypophosphatemia can lead to osteomalacia, paresthesia, paralysis, irritability, malaise, seizures, coma, myalgias, bone pain, increased oxygen binding by hemoglobin, dysfunctional granulocytes, increased platelet aggregation, hypercalcuria, anorexia, cardiac arrhythmias, metabolic acidosis, and poor diaphragmatic function.
6. Metabolic acidosis (secondary to urinary bicarbonate losses)
Symptoms/signs of metabolic acidosis include tachypnea, hyperventilation, abdominal pain, vomiting, fever, and lethargy.
C. Grading of renal, genitourinary, and other toxicities
Grading toxicities caused by therapeutic interventions allows an assessment of an individual patient’s response and comparison of complications of one treatment program with another.